Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS El Paso, TX

September 15, 2021Otero County, New Mexico

NWS El Paso, TX issued this special weather statement at Sep 15, 2021, 8:13 PM MDT for Otero County, New Mexico. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 8:13 PM MDT (02:13 UTC)
Expired
Sep 15, 2021, 8:45 PM MDT
In force
32 min
Issued by
NWS El Paso, TX
Hail
0.50 in
Wind
50

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 76 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 497 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
497 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
3008 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

489 
WWUS84 KEPZ 160213
SPSEPZ

Special Weather Statement
National Weather Service El Paso TX
813 PM MDT Wed Sep 15 2021
 
NMZ413-417-160245-
Southern Tularosa Basin NM-Otero Mesa NM-
813 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southwestern Otero
County through 845 PM MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Orogrande, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Orogrande and The Otero Mesa. 

This includes Highway 54 in New Mexico between mile markers 26 and
39.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3242 10623 3254 10611 3240 10575 3219 10597
TIME...MOT...LOC 0213Z 307DEG 23KT 3244 10610 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

DEL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Sep 15, 5:57 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 15, 5:57 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion...UPDATED
National Weather Service El Paso TX/Santa Teresa NM
557 PM MDT Wed Sep 15 2021

.AVIATION...00Z TAF CYCLE

Sites will generally keep VFR conditions outside of thunderstorms
through 03Z. The main concern will be gusty winds up to 40KT from
outflows, which may have the potential for blowing dust concerns
causing visibility issues. Activity is expected is taper off
later this evening. Amendments may be necessary due to
uncertainties of where storms will be located. Otherwise, surface
winds will be to 12KT out of the southeast near KELP and KLRU, but
northwesterly winds will be found for KDMN and KTCS.

&&

.PREV DISCUSSION...258 PM MDT Wed Sep 15 2021...

.SYNOPSIS...
Isolated showers and thunderstorms are expected today and
tomorrow. This afternoon, the activity is mostly expected over
area mountains, before moving to the lowlands in the late
afternoon. Tomorrow, it will be in areas east of the Rio Grande.
Anyway, mostly warm and dry weather persist through the weekend
and early next week. However, we may see a change in the weather
pattern next week with the approach of a deep upper trough. This
will bring cooler temperatures for Tuesday and Wednesday of next
week.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Current satellite is showing cumulus popping over the higher
terrain. A few storms are trying to get their act together over
the Sacramento Mtns at the moment, whereas storms in the Gila look
unimpressive due to the lack of ingredients present over western
areas and this region being influenced by the suppressing effects
of high pressure to our west.

Taking a look synoptically, high pressure is still churning to our
west centered over far northwestern Mexico and northern Baja.
Recycled moisture is starting to creep in from the east allowing for
just enough moisture for thunderstorms today. Far western areas will
see 35-40 degree dewpoints and better moisture is beginning to nudge
into the eastern zones with values of around 53 degrees. Likewise,
PW values will be around 1 inch in eastern zones which is slightly
above average but may be just enough to get some decent storms going
this afternoon with the focus of attention on the Sacramento Mtns
and eastern areas. SPC Mesoanalysis is indicating bulk shear values
of 25KT presently over eastern parts of Otero and Hudspeth counties
which could help somewhat organize these storms. MLCAPE values are
showing around 500 J/kg indicating marginal instability. However,
the main threat for todays storms will be the wind gusts. High
dewpoint depressions (30-40 degrees) and high DCAPE values (~1200
J/kg) both indicate that winds will be strong from any outflows that
occur from these storms, which could trigger gusts of around 45mph.
With these ingredients in place, all we need is a trigger. Ridging
is far enough west to where it will allow a few vorticity max's to
roll through from the north and venture south into the CWA which
will certainly allow for things to get going. However, western areas
and the Bootheel should have less activity this evening as it is
in closer proximity to the high pressure suppressing most/any
activity that is trying to pop out there. A couple CAMs are
suggesting a few storms in the lowlands drifting southeast in
Otero/Hudspeth counties as we head into the evening. Otherwise,
storm activity should taper off by the late evening leaving us
with calm conditions for the overnight hours.

Tomorrow will be the last day for storm chances in the
foreseeable future. High pressure will begin to wobble eastward
over the CWA, effectively suppressing storm chances for areas west
of the Rio Grande. Much like today, dry air will be found in
western regions with better moisture in the east. A few pieces of
energy will make their way down near the eastern zones, which
could spark up a few storms for Otero/Hudspeth counties tomorrow,
leaving western zones relatively dry.

&&
37

.LONG TERM...Thursday night through Tuesday night...
Warm and dry weather is expected this weekend. The upper high
reestablishes itself over southwestern New Mexico. This keeps
above normal temperatures for mid- September, and dry conditions
across the area. Precipitable water drops to 0.5-0.75 from values
close to an inch earlier this week. The lack of moisture along
with subsidence aloft will decrease the rain chances across the
area. However, the NM Bootheel may have a slight chance for storms
on Friday. The NAM and the Canadian models are hinting at some
convection in the easter portions of the CWA on Saturday, but I'm
leaning more towards the GFS and ECMWF solutions which are pretty
dry (see above the moisture amounts in the area).

The upper high will be shifting and elongating in a northeast to
southwest direction over NM due to the approach of a strong upper
trough from the Pacific Northwest. This system will start
affecting us on Monday. As the trough moves across the Rockies it
will generate a moderately strong lee-cyclone over southeastern
Colorado, which will tighten the pressure gradient over southern
NM. Thus, we are going to be seeing breezy to windy conditions on
Monday afternoon and evening. The 850mb winds are at least 20 kts
from the west. This is below wind advisory criteria, but it is
something to watch.

By Tuesday, the trough axis will be east of the CWA, while an
upper ridge develops in the northern Baja Peninsula. However, a
backdoor cold front associated to the trough is expected to
descend upon us. This will switch our winds back to the east and
northeast, but it should also bring cooler temperatures. Next
Wednesday highs may be below 90 in the lowlands if this pans out.
At least the GFS and the EC have some consistency with this
scenario.

&&
29

.FIRE WEATHER...
Today and tomorrow will be our last chance at precipitation for the
foreseeable future. Our area mountains and eastern zones will have
the best shot at precipitation today, whereas tomorrow looks to be
less impressive with only the eastern areas having the best chance
for thunderstorms. We will begin to enter a dry stretch starting
Friday until at least early next week. Temperatures will continue to
be above average sitting in the mid-90s through the weekend. MinRHs
will be around 15-20% and winds will be 10-15 mph the next few
days.

&&
37

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 69  95  67  97 /  10   0   0   0
Sierra Blanca           62  87  60  90 /  10  10  10   0
Las Cruces              64  94  61  96 /  10   0   0   0
Alamogordo              65  93  62  96 /  10  10   0   0
Cloudcroft              49  70  48  73 /  20  30   0   0
Truth or Consequences   64  93  62  94 /  10   0   0   0
Silver City             61  84  58  86 /   0   0   0   0
Deming                  62  95  60  96 /   0   0   0   0
Lordsburg               63  92  61  94 /   0   0   0   0
West El Paso Metro      71  96  68  98 /  10   0   0   0
Dell City               63  92  59  96 /  10  10  10   0
Fort Hancock            67  97  64  99 /  10  10  10   0
Loma Linda              64  87  61  89 /  10   0   0   0
Fabens                  67  96  65  98 /  10   0   0   0
Santa Teresa            65  94  62  96 /  10   0   0   0
White Sands HQ          67  94  65  96 /  10   0   0   0
Jornada Range           64  92  61  94 /  10   0   0   0
Hatch                   63  94  60  95 /   0   0   0   0
Columbus                64  94  62  95 /   0   0   0   0
Orogrande               64  93  61  95 /  10   0   0   0
Mayhill                 55  79  54  83 /  20  30   0   0
Mescalero               54  81  51  84 /  20  30   0   0
Timberon                53  78  50  81 /  20  20   0   0
Winston                 53  86  51  87 /  10   0   0   0
Hillsboro               62  91  61  92 /   0   0   0   0
Spaceport               62  92  58  93 /  10   0   0   0
Lake Roberts            52  84  50  87 /  10   0   0   0
Hurley                  58  88  56  89 /   0   0   0   0
Cliff                   56  93  53  94 /   0   0   0   0
Mule Creek              58  88  56  89 /   0   0   0   0
Faywood                 61  88  59  90 /   0   0   0   0
Animas                  62  93  60  94 /   0   0   0   0
Hachita                 61  92  59  93 /   0   0   0   0
Antelope Wells          62  92  60  92 /   0   0   0   0
Cloverdale              61  87  59  86 /   0   0   0  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 15, 11:17 AM MDT, 8 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1117 AM MDT Wed Sep 15 2021

NMZ401>417-TXZ418>424-161730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1117 AM MDT Wed Sep 15 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are expected this afternoon over the higher
terrain, especially the Sacramento Mountains and eastern counties.
A few storms are possible in the lowlands later in the afternoon
into the evening hours. Gusty winds will be the primary threat for
today. Likewise, blowing dust may also be possible with any gusty
winds. Temperatures will continue to be above normal.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are expected Thursday afternoon, primarily focusing
over the Sacramento Mountains and eastern counties. Activity
should taper off after sunset. The weekend and into next week look
dry allowing for temperatures to continue to be above normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed, but any significant
weather reports should be relayed to the NWS El Paso/Santa Teresa.

37

In the hours before

Special weather statement, Sep 15, 2:38 PM MDT, 5 hours 35 minutes before
Special Weather Statement
National Weather Service El Paso TX
238 PM MDT Wed Sep 15 2021

NMZ414>416-152115-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
238 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Otero County
through 315 PM MDT...

At 238 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sacramento, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sacramento, Weed and Hay Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10573 3285 10568 3288 10545 3257 10551
TIME...MOT...LOC 2038Z 277DEG 4KT 3278 10562

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Sep 15, 3:07 PM MDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service El Paso TX
307 PM MDT Wed Sep 15 2021

NMZ414>416-152145-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
307 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Otero County
through 345 PM MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Timberon. This storm was nearly stationary.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Timberon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3271 10565 3273 10558 3263 10545 3259 10568
TIME...MOT...LOC 2107Z 343DEG 4KT 3267 10560

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DEL
Special weather statement, Sep 15, 5:12 PM MDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
512 PM MDT Wed Sep 15 2021

TXZ420-152345-
Northern Hudspeth Highlands/Hueco Mountains TX-
512 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern
Hudspeth and east central El Paso Counties through 545 PM MDT...

At 510 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Hueco Tanks. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Loma Linda, Desert Haven and Hueco Mountain Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3175 10603 3187 10609 3191 10603 3184 10583
TIME...MOT...LOC 2310Z 225DEG 0KT 3186 10602

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Sep 15, 7:06 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service El Paso TX
706 PM MDT Wed Sep 15 2021

NMZ410-412-413-160145-
Southern Tularosa Basin NM-Central Tularosa Basin NM-
Northern Dona Ana County NM-
706 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of western Otero and
east central Dona Ana Counties through 745 PM MDT...

At 706 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Jornada Range, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sands National Monument, Portions of Jornada Experimental Range
and Lake Lucero.

This includes Highway 70 in New Mexico mile marker 174 and near mile
marker 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3257 10661 3267 10656 3269 10630 3246 10641
TIME...MOT...LOC 0106Z 286DEG 7KT 3260 10652

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DEL
Special weather statement, Sep 15, 7:48 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service El Paso TX
748 PM MDT Wed Sep 15 2021

NMZ412-414-415-160215-
Central Tularosa Basin NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
748 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of northwestern Otero
County through 815 PM MDT...

At 748 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holloman Air Force Base, moving east at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alamogordo, White Sands National Monument, Holloman Air Force Base,
La Luz, Boles Acres and Oliver Lee State Park.

This includes the following highways...
 Highway 70 in New Mexico between mile markers 199 and 212.
 Highway 54 in New Mexico between mile markers 55 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3277 10623 3296 10616 3298 10590 3270 10585
TIME...MOT...LOC 0148Z 276DEG 18KT 3282 10606

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DEL
Special weather statement, Sep 15, 8:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service El Paso TX
813 PM MDT Wed Sep 15 2021

NMZ413-417-160245-
Southern Tularosa Basin NM-Otero Mesa NM-
813 PM MDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southwestern Otero
County through 845 PM MDT...

At 813 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Orogrande, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orogrande and The Otero Mesa.

This includes Highway 54 in New Mexico between mile markers 26 and
39.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3242 10623 3254 10611 3240 10575 3219 10597
TIME...MOT...LOC 0213Z 307DEG 23KT 3244 10610

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DEL

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 7:06 PM MDTSpecial Weather StatementEPZDoña Ana39 min
Sep 15, 7:17 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero43 min
Sep 15, 7:36 PM MDTSevere Thunderstorm Warning Considerable damage threatEPZDoña Ana, Otero39 min
Sep 15, 7:48 PM MDTSpecial Weather StatementEPZOtero27 min
Sep 15, 8:15 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Otero30 min
Sep 15, 8:20 PM MDTSevere Thunderstorm WarningEPZOtero40 min
Sep 15, 6:11 PM MDTSevere Thunderstorm WarningEPZHudspeth49 min
Sep 15, 6:14 PM MDTAreal Flood AdvisoryEPZEl Paso, Hudspeth2 hr
Sep 16, 4:39 PM MDTAreal Flood AdvisoryEPZHudspeth2 hr

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.